Duke Mathematical Journal

A dual characterization of the C1 harmonic capacity and applications

Albert Mas, Mark Melnikov, and Xavier Tolsa

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Lipschitz and C1 harmonic capacities κ and κc in Rn can be considered as high-dimensional versions of the so-called analytic and continuous analytic capacities γ and α (resp.). In this article we provide a dual characterization of κc in the spirit of the classical one for the capacity α by means of the Garabedian function. Using this new characterization, we show that κ(E)=κ(∂oE) for any compact set E⊂Rn, where ∂oE is the outer boundary of E, and we solve an open problem posed by A. Volberg, which consists in estimating from below the Lipschitz harmonic capacity of a graph of a continuous function.

Article information

Duke Math. J., Volume 153, Number 1 (2010), 1-22.

First available in Project Euclid: 28 April 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 31B05: Harmonic, subharmonic, superharmonic functions
Secondary: 31B15: Potentials and capacities, extremal length


Mas, Albert; Melnikov, Mark; Tolsa, Xavier. A dual characterization of the ${\mathcal C}^{1}$ harmonic capacity and applications. Duke Math. J. 153 (2010), no. 1, 1--22. doi:10.1215/00127094-2010-019. https://projecteuclid.org/euclid.dmj/1272480930

Export citation


  • L. V. Ahlfors, Bounded analytic functions, Duke Math. J. 14 (1947), 1–11.
  • G. David, Unrectifiable $1$-sets have vanishing analytic capacity, Rev. Mat. Iberoamericana 14 (1998), 369–479.
  • J. Diestel and J. J. Uhl Jr., Vector Measures, with a foreword by B. J. Pettis, Math. Surveys 15, Amer. Math. Soc., Providence, 1977.
  • N. Dunford and J. T. Schwartz, Linear Operators, I: General Theory, Pure Appl. Math. 7, Wiley-Intersci., New York, 1958.
  • P. L. Duren, Theory of $\HH^{p}$ Spaces, Pure Appl. Math. 28, Academic Press, New York, 1970.
  • G. B. Folland, Introduction to Partial Differential Equations, 2nd ed., Princeton Univ. Press, Princeton, N.J., 1995.
  • T. W. Gamelin, Uniform Algebras, Prentice-Hall, Englewood Cliffs, N.J., 1969.
  • J. Garnett, Analytic Capacity and Measure, Lecture Notes in Math. 297, Springer, Berlin, 1972.
  • B. Gustafsson and D. Khavinson, On annihilators of harmonic vector fields (in Russian), Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 232 (1996), Issled. po Lineĭn. Oper. i Teor. Funktsiĭ. 24, 90–108.; English translation in J. Math. Sci. (New York) 92 (1998), 3600–3612.
  • S. Lang, Real and Functional Analysis, 3rd ed., Grad. Texts in Math. 142, Springer, New York, 1993.
  • —, Fundamentals of Differential Geometry, Grad. Texts in Math. 191, Springer, New York, 1999.
  • J. E. Marsden and M. Mccracken, The Hopf bifurcation and its applications, Applied Math. Sci. 19, Springer, New York, 1976.
  • P. Mattila and P. V. Paramonov, On geometric properties of harmonic ${\rm Lip}_{1}$-capacity, Pacific J. Math. 171 (1995), 469–490.
  • H. Pajot, Analytic Capacity, Rectifiability, Menger Curvature and the Cauchy Integral, Lecture Notes in Math. 1799, Springer, Berlin, 2002.
  • P. V. Paramonov, Harmonic approximations in the $\CC^{1}$-norm (in Russian), Mat. Sb. 181 (1990), 1341–1365.; English translation in Math. USSR-Sb. 71 (1992), 183–207.
  • A. Ruiz De Villa, Estimate of the normal derivative over the boundary of Lipschitz domains, Int. Math. Res. Not. IMRN 2008, art. ID rnn 109.
  • A. Ruiz De Villa and X. Tolsa, Characterization and semiadditivity of the C$^1$-harmonic capacity, Trans. Amer. Math. Soc. 362 (2010), 3641–3675.
  • X. Tolsa, On the analytic capacity $\gamma_{+}$, Indiana Univ. Math. J. 51 (2002), 317–343.
  • —, Painlevé's problem and the semiadditivity of analytic capacity, Acta Math. 190 (2003), 105–149.
  • A. G. Vituškin, The analytic capacity of sets in problems of approximation theory (in Russian), Uspehi Mat. Nauk. 22 (1967), 141–199.; English translation in Russian Math. Surveys 22 (1967), 139–200.
  • A. Volberg, Calderón-Zygmund capacities and operators on nonhomogeneous spaces, CBMS Regional Conf. Ser. Math. 100, Amer. Math. Soc., Providence, 2003.
  • F. W. Warner, Foundations of differentiable manifolds and Lie groups, Scott Foresman, Glenview, Ill., 1971.
  • H. Whitney, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc. 36 (1934), 63–89.